Journal of Differential Geometry

Scalar Curvature and Stability of Toric Varieties

S.K. Donaldson


We define a stability condition for a polarised algebraic variety and state a conjecture relating this to the existence of a Kahler metric of constant scalar curvature. The main result of the paper goes some way towards verifying this conjecture in the case of toric surfaces. We prove that, under the stability hypothesis, the Mabuchi functional is bounded below on invariant metrics, and that minimising sequences have a certain convergence property. In the reverse direction, we give new examples of polarised surfaces which do not admit metrics of constant scalar curvature. The proofs use a general framework, developed by Guillemin and Abreu, in which invariant Kahler metrics correspond to convex functions on the moment polytope of a toric variety.

Article information

J. Differential Geom., Volume 62, Number 2 (2002), 289-349.

First available in Project Euclid: 27 July 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Donaldson, S.K. Scalar Curvature and Stability of Toric Varieties. J. Differential Geom. 62 (2002), no. 2, 289--349. doi:10.4310/jdg/1090950195.

Export citation